If Sotalol has been removed from the NICE list for treatment of arrithmias why is it still being prescribed?
I’m glad you asked this question. It seems like every time someone even mentions ‘Sotalol’ on this website the standard answer is ‘Sotalol has been banned from the NICE guidelines and you shouldn’t be taking this! Talk to your doctor!’
This was in the latest AFA Newsletter:
Question: The anti-arrhythmic medication sotalol has fallen out of favour for atrial fibrillation since the new NICE guidelines. European, American and even some doctors in the UK still prescribe it. Can you explain why it is no longer recommended and how one should react when asking the doctor about the prescription?
Answer: Some physicians consider sotalol as just another beta-blocker, whereas in actual fact, it is a potent antiarrhythmic drug that shares the potential of causing pro-arrhythmia through prolonging the QT interval with other similar drugs such as flecainide and amiodarone. The NICE AF guideline has made this distinction between a standard beta blocker and sotalol very clear. In particular, it has stressed that sotalol should not be used solely for rate control. Even for rhythm control, a standard beta blocker should be the drug of first choice because of better safety profile. Should AF not be adequately controlled with a standard beta blocker, then a more potent antiarrhythmic drug can be used, which includes sotalol. This recommendation is in line with the European and American scientific guidelines too. It is recommended that patients who are started on sotalol get an ECG performed within a week to ensure that they have not developed significant QT interval prolongation as a result. Furthermore, patients on sotalol (and other antiarrhythmic drugs) should avoid taking other medications that can increase the QT interval.
So, according to the answer by Dr. Dhiraj Gupta (a Consultant Cardiologist and Electrophysiologist at The Liverpool Heart & Chest Hospital) Sotalol should not be used solely as a beta blocker. It is a potent antiarrhythmic drug and can be used as such.
Just add to that - I was told by an EP at the patients' day in 2013 because it could also have an anti-arrythmia affect on the ventricles i.e. - the QT prolonged interval - heart stops - not good.
My EP put me on sotalol 5 weeks ago - no follow up ECG.
I think I should ring the EP's secretary concerning this ?
The cardio version was not successful prior to my ablation for atrial flutter.
So still in AF.
I was in the hospital 3 days with blood tests each day for potassium and magnesium levels and an ecg each day and even though my QT prolongation was ok it still scares me to be on this drug.
It has me concerned too - seri gGO on Monday & phoning EP's secretary too - many thanks
Very good question - better directed to the doctors still prescribing.
Just to be clear here it has not been banned, merely removed from the list of recommended drugs. I'm sure it has it's place but with the potential to cause more serious problems I would want a bloody good reason to be on it. It would seem that some GPs are not too well up on the potential uses of sotalol and because it ends in lol just prescribe as a beta blocker which it is not.
Bob, I agree; Sotalol is not only a beta blocker, it is a potent antiarrhythmic agent with some beta blocker qualities. Not only Sotalol but other class III antiarrhythmics have the POTENTIAL to cause problems. Depending on the baseline health of the person being prescribed the drug, other class antiarrhythmics may or may not be suitable. An example of this is that some class Ic antiarrhythmic (Flecainid or Propafenon) can lead to a decrease in the ejection fraction or due to the additional activity as a beta-adrenergic blocker can cause bradycardia and bronchospasm.
Class III Antiarrhythmic agents: Amiodarone, Bretylium, Bunatine, Dofetilde, Dronedarone, Ibutilde, Nifekalant, Sotalol, Tedisamil and Vemakalant (the list is probably not complete). Each could cause, among other things, QT prolongation or torsade de pointes which is why, I believe, they are started in a hospital setting.
There are a lot of nasty, nasty drugs out there which haven’t been ‘removed’ from the NICE list. I would assume it’s always good, no matter which antiarrhythmic (or any drug for that matter) you are being prescribed, to want a good reason as to why you are being put on it. I suppose it all comes down to this: this is something you should talk to your physician about, you should listen to the reasons why you are being prescribed this along with the pros and cons, then ask questions and talk about your concerns.
Explain what the difference between beta blocker and anti rhythmic agent is please
Ok Simples as the meerkat would say.
Beta blockers work to slow the heart so that when you are in AF the rate does not go too high. They do not have any affect on the rhythm. Anti Arrhythmic drugs such as flacainide, propafanone and amiodarone work on the electrical system of the heart to try to correct the arrhythmia in the first place i e the stop the rogue impulses by reducing the cells' ability to react to the electrical impulses. Full fact sheets on all such drugs from AF Association website.
When I was on just 2.5 of bisoporal ( and warfarin) I found walking distance & up hills / inclines far easier than compared to know and on sotalol - inclines / hills are a rather struggle when I am of being of of breath somewhat
I also get a heaviness in my chest and shortness of breath with walking at a quick pace or hills. I also seem to have more dizzy spells, I plan on discussing this with my EP.
Thank you all for your responses, I will talk to my EP about this drug. It is so great to have knowledgeable people to ask for help. I wish drs would let you know the side affects and discuss the side effects and benefits before just putting you on it!
Ask every time!!!! Easier with hindsight!!!
Yes Evefay I agree with that , they seem to dish them out to you and not tell you of the side effects that it could do conquesquently it makes you worry more when the side effects take place take care Sann
Hi I have been on sotalol for 24 years originally i was on 120 then reduced to 80 as and when i needed extra then I dropped it down to 40mg and more if I had bad fibs Palps etc My new gp has suddenly took me off them and put me on Bisoprolol 5mg stating sotalo no longer available on a little yellow stick not :(..I have taken the new Bisoprolol and i feel flu like symptoms my head is full and throbbing..should i be worried? my gp not monitoring me at all ..
having, and has anything been done to help you? I have stopped Sotalol and my Cardiologist has replaced...
pushing for help, it has been mentioned that one of two drugs might help me ie Sotalol or Amiodrone. The...
have an AICD implanted which has discharged multiple time. Yes I have been extremely lucky so far. I...
Start a Community